Steroids and facing a big operation

It is quite a while since l posted on this site but some of you will remember me l hope.

I have had PMR/GCA for over three years now and am now down to 7 mg of pred which l have remained on for several months.

15 months ago l had an MRI scan to investigate lower back pain with numbness and electric shock symptoms going down my legs, they found a shwanoma tumour in my lumbar spine which was about the size of baked bean, it Is now the size of a walnut and still growing and my neurologist at Addenbrookes is keen to operate on me to remove it, he has written to me advising that growing at its current rate it will eventually cause compression to the cauda equina with paralysis of legs, bladder and bowel.

The complicating factor is that l had a heart attack on December 28th followed by a diognosis of pulmonary embolism so l am now taking warfarin and ticagrelor (an anti platelet drug) and l will have to stop both a few days before the operation to prevent me from having a serious bleed.

Believe it or not l look quite well and as my aunt used to say before she died aged 102 a year ago, your looks don,t pity you Micheal to look at me you would not guess that l had so much going on. Anyway to bring me back to the reason l contacted yourselves, having addressed the more serious issues of stopping the blood thinning meds l am not sure now if l have to stop the stoeroids as l am worried that l will have a flair up of my PMR/GCA does anyone have experience of having an operation whilst on steroids?

20 Replies

oldestnewest
  • I started Pred in September 2010 at 15.0mg

    When I had a hip replacement in May 2013 I was down to 1.5mg, the surgeon and anaesthetist both advised that I upped the Prednisolone to 5.0mg and then continued a slow reduction again.

    This worked for me and I was off steroids after about 7 months.

    Best wishes for the op.

  • Thanks Pete for your advice and congratulations at stopping pred l hope eventually to do the same

  • Hi Michael,

    Sorry to hear about your additional health issues.

    From hubby's experience, would have thought that your heart problems/medication would be of more concern to your surgeon.

    7mg of Pred is a reasonably low dose in the great scheme of things, around normal production levels, but do suggest you discuss fully with surgeon, and Rheumy if you have one, beforehand.

    Good luck with your op.

  • Thanks Dorsettlady for your advice nice to hear from you again, l do hope your hubby is now ok.

  • Hi,

    See message.

  • Good to hear from you - though not the topic. Rather you nor me!

    I doubt you will be asked to stop the pred - in fact, you are more likely to get extra pred during the op to counteract the stress effect on your body and hibernating adrenal function. It is a question to discuss with the surgeon though - some don't like operating on patients taking pred, others are quite relaxed about it. I can't imagine he hasn't read the notes thoroughly (well, I can, but he should have...) and must know your medical history.

    I know one lady who had a hip replacement done on 10mg - no need to reduce further, it was more important she was stable and able to do the rehab post-op. I also know of others who have had surgery at similar levels to you but not the details.

    You will stop the warfarin about a week before - and be given heparin injections 2x daily to guard against clots. That will be stopped the day of the op and restarted afterwards until the warfarin has been titrated properly, like at the start. I'm now on a new generation anticoagulant because the warfarin-clone stuff suddenly became totally impossible to manage, my INR was all over the place. The advantage is that if you need to avoid bleeding, you just stop taking it! The effect lasts about 14 hours so you take it 2x daily - AND it has an antidote!

  • Hi PMRpro, the heparin doesn,t sound much fun as last time l was given it was when l was discharged from hospital l had to inject myself once a day for five days.

    I saw my GP yesterday and asked him to write to my consultant in order to get a date for my surgery as l hav'nt, heard anything owing to the complication of having a heart attack and being on anti platelets plus wafaren,I am not looking forward to the operation and have no idea what l have to face or what the recovery will be like.

    It was nice to hear from you again, l will try and let you know how l got on.

  • Hmmm - a date? In the state the NHS is at the moment? You will get it when they can get a date and an ICU bed to match - and it will probably be cancelled at short notice at least once unless you are very lucky. You are coming into summer though which will help a bit.

    Sorry to be so cheerful - it's what keeps me going!

  • I had a hip operation in November when I was on 7 mg Prednisolone. I remained on that until a month after the operation. I had no problems at all. I am now going down to 4.5 mg and all is well.

    The only thing I would mention is that following the pre operation assessment my white blood cells were reading above the level the surgeon would normally operate at but our wonderful advisors on this site said that was normal. I told the nurse when they called me back for another blood test. The surgeon discussed it with the anaesthetist who confirmed that would be the case.

    I wish you all the best and hope everything goes well.

  • Thanks for letting me know what your experience was Patricia, l agree with you about the wonderful advice, l have found this site such a comfort and it's reassuring to know that if you are worried about anything you can always get help

  • Thanks Patricia for sharing your experience and good wishes

  • Hi, just read your post. No advice , but good wishes for your opp and recovery. Jen

  • Thanks Jen,

  • Yes......please don't worry :) I had a total hip replacement a few weeks after going on a course of steroids for suspected PMR. I was taking 30 mg a day but my GP was concerned and cut them to 15 the week before my operation. My consultant wasn't worried at all and said he operates on lots of people on steroids and I needn't have cut them down so quickly. By the way...I ended up taking Warfarin straight after my operation so I wouldn't worry about that either!

    Best of luck...let us know how it goes :)

  • Hi Susyj l will certainly let you all know how l got on, thanks for your comments

  • Hi there - I was diagnosed with bowel cancer Dec 2014 and then Pmr.Gca finally diagnosed jan 2015. I had major surgery Jan 2015 whilst on 60mg pred and then further major surgery Jan 2016 whilst on 25mg. There shouldn't be any request to stop pred as your system won't be able to take it. My surgeon was wonderful as was the anathestic man. Simply make sure that they know about all your meds. Good luck and God Bless xxx

  • Hi 1602, you certainly have been through it, l will take your advice on the meds.

    I hope that you are now making a good recovery

  • thought I was, but a couple of flare ups already this year and had my methotrexate upped but it seems my system doesn;t like this at all seeing nurse tomorrow see what she says.

  • Hi Michael

    Sorry to hear what's been going on, I can only tell you my experience of Surgery, I was on 7mg Prednisolone & 20mg Methotrexate weekly, the MXT was stopped a week before, (10days in total) that was my Surgeons preference, I had 100mg Hydrocortisone Cover in theatre & again during the night Post Op.

    The following day, the Registrar rang my Rheumatologist different hospitals (England/Wales Border) & asked her preference for any post op increase & she requested l took 10mg per day x 2 weeks then back to 7mg which I did without issue.

    Good Luck with your Surgery & just remind them of your current Meds; every time they asked me my Name & DoB l said, "l'm the lady on Pred!"

    The guy in theatre even showed it to me! I was more concerned about that than the fact I had Cancer but it gave me something else to concentrate on!

    Very Best Wishes & Good Luck 🍀

    Mrs N

  • No. I have been advised by three consultants that itvwould bevtoo dangerous to have a hip replacement with an 85% chance if mortality within a year after such an op.

    Steroids, triple bypass, RA, PMR/GCA Osteoarthritis.

    I am now unable to walk or stopbthe incessant pain.

    I wish you all the best for your op which they would not do if they thought you were at great risk.

    All the best

    🌺🌹

You may also like...